Illinois, 2003

Damaging Winds in Illinois, June 11, 2003

June 11, 2003 · NWS PAH · 2 events in 2 counties and zones

A line of thunderstorms swept east across parts of southern Illinois for the second time in 6 hours. Wind damage was reported with both lines of storms, which stayed north of the Marion/Carbondale area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A line of thunderstorms swept east across parts of southern Illinois for the second time in 6 hours. Wind damage was reported with both lines of storms, which stayed north of the Marion/Carbondale area. This second line of storms weakened rapidly as it crossed Interstate 57.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 10, 1:46 PM CST, 10 hours 15 minutes earlier.

Area forecast discussion, Jun 10, 1:46 PM CST, 10 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CDT TUE JUN 10 2003

MAIN FORECAST CONCERN CONTINUES TO BE SHOWER AND THUNDERSTORM
CHANCES THROUGHOUT THE FORECAST.

AT 19Z...THUNDERSTORMS WERE ONGOING ACROSS THE PAH FORECAST AREA
FROM BASICALLY I-55 EASTWARD.  LATEST SURFACE ANALYSIS SHOWED LOW
PRESSURE CENTERED OVER SOUTHEAST MINNESOTA/WEST CENTRAL WISCONSIN
WITH A COLD FRONT EXTENDING SOUTHWEST THROUGH EASTERN
IOWA...NORTHWEST MISSOURI INTO OKLAHOMA PANHANDLE.  TEMPERATURES AT
19Z WERE STILL IN THE MID TO UPPER 60S ACROSS MUCH OF THE PAH
FA...WITH A FEW AREAS AROUND 70 WHERE RAIN HAS ENDED.

AVN/MESOETA/ETA MODELS CONTINUE TO SHOW FRONT MOVING SOUTHEAST AND
DRAPING ACROSS NORTHWEST PORTIONS OR JUST NORTHWEST OF THE PAH
FORECAST AREA BY 12Z WEDNESDAY.  MODELS INDICATE THIS FRONT WILL
REMAIN NEAR/SOMETIMES OVER OUR REGION THROUGHOUT THE ENTIRE FORECAST
PERIOD.  ALTHOUGH THERE WILL BE LULLS IN SHOWER/THUNDERSTORM
ACTIVITY...OUTFLOW BOUNDARIES AND DISTURBANCES ALONG THE FRONT WILL
MAKE EXACT TIMING OF BREAKS DIFFICULT.  FWC/MAV GUIDANCE SHOW HIGH
CHANCE TO LIKELY POPS FOR WEDNESDAY...AND SPC DAY 1 AND DAY 2
GUIDANCE HAS ENTIRE AREA IN A SLIGHT RISK.  ALREADY HAVE LIKELY
GOING IN THE CURRENT PACKAGE FOR WEDNESDAY AND WILL CONTINUE THIS.
BEST BET BEYOND WEDNESDAY IS TO HAVE CHANCE POPS EACH DAY UNTIL
MODELS SHOW BETTER AGREEMENT IN SPECIFIC TIME PERIODS.

MAV GUIDANCE HIGHS ARE A LITTLE COOLER THAN FWC.  PREFER THE COOLER
MAV READINGS DUE TO CLOUDS AND PRECIP.  MAV/FWC LOWS ARE SIMILAR AND
WILL STICK CLOSE TO THESE VALUES.  IN THE EXTENDED...WITH EXPECTED
CLOUDS AND PRECIP...AGAIN WILL GO NEAR OR A LITTLE BELOW MEX
GUIDANCE.

.PAH...NONE.

TREVINO
Hazardous weather outlook, Jun 10, 2:50 AM CST, 21 hours 11 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
350 AM CDT TUE JUN 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK FOR ISOLATED SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE MAIN HAZARDS WILL BE STRONG TO SEVERE THUNDERSTORM WINDS...AND
LARGE HAIL. A FEW OF THE STORMS MAY PRODUCE VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. ISOLATED SEVERE
THUNDERSTORMS CANNOT BE RULED OUT. SOME OF THE STORMS MAY PRODUCE
VERY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND TONIGHT.

NOLES

In the hours before

Local storm report, Jun 10, 6:34 PM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
734 PM CDT TUE JUN 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    DIX                       IL   WIND DAMAGE
06/10/03   JEFFERSON                      TREES AND ANTENNAS DOWN
                                          IN DIX REPORTED BY
                                          TRAINED SPOTTERS

0716 PM    SESSER                    IL   WIND DAMAGE
06/10/03   FRANKLIN                       POWERLINES DOWN REPORTED
                                          BY TRAINED SPOTTERS

0723 PM                              IL   WIND DAMAGE
06/10/03   JEFFERSON                      POWERLINES DOWN AROUND
                                          COUNTY REPORTED BY
                                          JEFFERSON COUNTY SHERIFFS
                                          OFFICE

0700 PM    DUQUOIN                   IL   WIND DAMAGE
06/10/03   PERRY                          TREES DOWN AND ONE SHED
                                          DAMAGED REPORTED BY PERRY
                                          COUNTY DES
Special weather statement, Jun 10, 6:52 PM CST, 5 hours 9 minutes before
ILZ076>078-082-083-085>087-089>091-INZ081-082-085>088-KYZ010-014>016-
018>021-110115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
752 PM CDT TUE JUN 10 2003

...LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING ACROSS SOUTHEAST
ILLINOIS...INTO SOUTHWEST INDIANA AND WESTERN KENTUCKY...

A LINE OF THUNDERSTORMS WITH THE POTENTIAL FOR PRODUCING DAMAGING
WINDS WERE MOVING QUICKLY EAST NEAR 65 MPH.

AT 745 PM...THE LEADING EDGE OF THE LINE OF THUNDERSTORMS STRETCHED
ALONG A LINE FROM CARRIER MILLS...CARMI...ALBION AND WEST
SALEM ILLINOIS.

THIS LINE OF THUNDERSTORMS WILL MOVE NEAR HAZELTON...PRINCETON AND
MOUNT VERNON INDIANA...ONWARD TO UNIONTOWN KENTUCKY BY 815 PM CDT.

THESE STORMS HAVE HAD A HISTORY OF PRODUCING DAMAGING WINDS AS THEY
MOVED ACROSS SOUTHERN ILLINOIS. THESE STORMS WILL LIKELY DOWN SOME
TREES...AS WELL AS KNOCK DOWN POWER LINES.

PERSONS ON THE ROAD OR OUTDOORS ACROSS SOUTHEAST ILLINOIS...
SOUTHWEST INDIANA AND NORTHWEST KENTUCKY SHOULD BE PREPARED TO SEEK
SHELTER INDOORS...AS THE STORMS APPROACH YOUR AREA.

SMITH
Special weather statement, Jun 10, 7:17 PM CST, 4 hours 44 minutes before
ILZ077-078-083-087-090-091-INZ081-082-085>088-KYZ007-010-013>016-
018>021-110135-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
817 PM CDT TUE JUN 10 2003

...LEADING EDGE OF A LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING
ACROSS SOUTHWEST INDIANA AND NORTHWEST KENTUCKY...

A LINE OF THUNDERSTORMS WITH THE POTENTIAL FOR PRODUCING DAMAGING
WINDS WERE MOVING QUICKLY EAST BETWEEN 60 TO 65 MPH.

AT 813 PM...THE LEADING EDGE OF THE LINE OF THUNDERSTORMS
STRETCHED ALONG A LINE FROM HAZELTON...FORT BRANCH AND
BLAIRSVILLE INDIANA...ONWARD TO UNIONTOWN KENTUCKY.

THIS LINE OF THUNDERSTORMS WILL MOVE NEAR STENDAL AND NEWBURGH
INDIANA...ONWARD TO STURGIS KENTUCKY BY 835 PM.

THESE STORMS HAVE HAD A HISTORY OF PRODUCING DAMAGING WINDS AS THEY
MOVED ACROSS SOUTHERN ILLINOIS. THESE STORMS WILL LIKELY DOWN A
FEW TREES...AS WELL AS KNOCK DOWN POWER LINES. LOOSE OUTDOOR OBJECTS
WILL LIKELY BE TOSSED BY THE GUSTY WINDS.

PERSONS ON THE ROAD OR OUTDOORS ACROSS SOUTHWEST INDIANA AND
NORTHWEST KENTUCKY SHOULD BE PREPARED TO SEEK SHELTER INDOORS...AS
THE STORMS APPROACH YOUR AREA.

SMITH
Special weather statement, Jun 10, 7:40 PM CST, 4 hours 21 minutes before
ILZ091-INZ081-082-085>088-KYZ010-013>016-018>021-110205-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
840 PM CDT TUE JUN 10 2003

...LEADING EDGE OF A LINE OF STRONG THUNDERSTORMS CONTINUES TO
MOVE ACROSS SOUTHWEST INDIANA AND NORTHWEST KENTUCKY...

A LINE OF THUNDERSTORMS WITH THE POTENTIAL FOR PRODUCING DAMAGING
WINDS WERE MOVING QUICKLY EAST BETWEEN 55 AND 60 MPH.

AT 835 PM...THE LEADING EDGE OF THE LINE OF THUNDERSTORMS
STRETCHED ALONG A LINE FROM STENDAL AND NEWBURGH INDIANA...ONWARD
TO HENDERSON AND WAVERLY IN NORTHWEST KENTUCKY.

THIS LINE OF THUNDERSTORMS WILL EAST OF A LINE FROM SANTA CLAUS
INDIANA AND CALHOUN KENTUCKY BY 9 PM.

THESE STORMS WILL LIKELY PRODUCE WIND GUSTS BETWEEN 35 TO 45 MPH...
AS WELL AS FREQUENT LIGHTNING AND HEAVY RAINFALL.

THESE STORMS STILL HAVE THE POTENTIAL TO KNOCK DOWN SOME TREES
AND POWER LINES..AS WELL AS BUFFET LOOSE OUTDOOR OBJECTS.

SMITH
Special weather statement, Jun 10, 7:56 PM CST, 4 hours 5 minutes before
ILZ087-INZ082-085>088-KYZ014>016-018>021-110300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
856 PM CDT TUE JUN 10 2003

A LINE OF THUNDERSTORMS WITH THE POTENTIAL FOR PRODUCING
GUSTY WINDS TO 50 MPH CONTINUES TO MOVE SOUTHEAST AT 50 TO 60 MPH.

AT 855 PM...THE LEADING EDGE OF THE LINE OF THUNDERSTORMS EXTENDED
FROM JUST EAST OF BOONVILLE INDIANA...TO HENDERSON KENTUCKY...TO
NEAR MORGANFIELD KENTUCKY.

THIS LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE SOUTH AND EAST
AND AFFECT COMMUNITIES FROM CHRISNEY INDIANA...TO OWENSBORO
KENTUCKY...TO NEAR OR JUST NORTH OF MADISONVILLE KENTUCKY...BY
1000 PM.

THESE STORMS WILL LIKELY PRODUCE WIND GUSTS BETWEEN 40 AND 50 MPH...
AS WELL AS FREQUENT LIGHTNING AND HEAVY RAINFALL.

THESE STORMS STILL HAVE THE POTENTIAL TO KNOCK DOWN SOME TREES
AND POWER LINES.
Special weather statement, Jun 10, 11:16 PM CST, 45 minutes before
ILZ080-084-MOZ076-110615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1216 AM CDT WED JUN 11 2003

...A LINE OF THUNDERSTORMS WITH THE POTENTIAL FOR GUSTY WINDS TO 50
MPH APPROACHING THE PERRYVILLE MISSOURI AND PINCKNEYVILLE ILLINOIS
AREAS...

AT 1210 AM...THE LEADING EDGE OF THE LINE OF THUNDERSTORMS EXTENDED
FROM ABOUT 10 MILES WEST OF SPARTA ILLINOIS TO JUST WEST OF
PERRYVILLE MISSOURI.

THIS LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE RAPIDLY EAST AT 45
MPH. BY 115 AM...IT WILL AFFECT COMMUNITIES FROM PERRYVILLE
MISSOURI...NORTHEAST ACROSS JACKSON AND PERRY COUNTIES OF ILLINOIS.

THESE STORMS WILL LIKELY PRODUCE WIND GUSTS BETWEEN 40 AND 50 MPH...
AS WELL AS FREQUENT LIGHTNING AND VERY HEAVY RAINFALL.

THESE STORMS STILL HAVE THE POTENTIAL TO KNOCK DOWN SOME TREES
AND POWER LINES. FLOODING OF LOW LYING AREAS IS POSSIBLE.

YORK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
June 11, 12:01 AM CST
Where
Perry County, Tamaroa
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
38.133, -89.233

Numerous trees were blown down, including two that blocked U.S. Highway 51.

Thunderstorm Wind, Franklin

When
June 11, 12:28 AM CST to 12:35 AM CST
Where
Franklin County, Sesser
Measured
65 kt (75 mph) measured gust
Reported by
NEWSPAPER
Coordinates
38.100, -89.050

In Sesser, hundreds of trees and limbs were blown down, a few of which landed on houses and power lines. A large uprooted tree destroyed a house in Sesser, caving in part of the roof and an outside wall. A nearby house received minor damage from branches of the same tree. Several roofs were damaged and numerous tree limbs were blown down on the north side of Sesser, in an area about a half mile long and three blocks wide. An unofficial measured gust of 75 MPH was reported at a fire station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360048, 5360047.